Nebraska, 2009

High Wind in Nebraska, January 18, 2009

January 18, 2009 · NWS CYS · 6 events in 6 counties and zones

Strong winds blew across parts of the Nebraska panhandle for a time with several strong gusts.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds blew across parts of the Nebraska panhandle for a time with several strong gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 18, 6:55 AM MST, 5 hours 34 minutes earlier.

Area forecast discussion, Jan 18, 6:55 AM MST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
655 AM MST SUN JAN 18 2009

.UPDATE...A COUPLE SPOTS IN THE NORTHWESTERN NEBRASKA PANHANDLE
ARE ALREADY GETTING GUSTS FROM 40-50 MPH SO JUST WENT AHEAD AND
SPED UP THE ADVISORY THAT WAS TO BEGIN AT 15Z. JLH

&&

.PREV DISCUSSION... /ISSUED 407 AM MST SUN JAN 18 2009/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
UPPER HIGH WILL MOVE EAST ACROSS SOUTHERN BRITISH COLUMBIA TODAY
THEN SOUTHEAST THROUGH ID AND WESTERN MT TONIGHT AND BE ALONG THE
WESTERN WY BORDER MONDAY EVENING.  PERSISTENT AND FAIRLY STRONG
NORTHERLY FLOW ALOFT WILL CONTINUE OVER THE CWA THROUGH MONDAY
BEFORE WEAKENING SOME MONDAY NIGHT.  WHILE DRY AND MILD CONDITIONS
WILL PREVAIL...IT WILL BE WINDY OVER AREAS EAST OF THE MOUNTAINS
DURING THE DAYTIME HOURS BOTH TODAY AND MONDAY.  WITH CURRENT
WIND GUSTS OF 35-40 MPH...WIND ADVISORY CRITERIA WILL CERTAINLY
BE REACHED IN THE NEBRASKA PANHANDLE TODAY SO HAVE POSTED ONE
STARTING AT 15Z AND ENDING AT 00Z.  ANOTHER WIND ADVISORY MAY
WELL BE NEEDED FOR THE PANHANDLE ON MONDAY.  HAVE ALSO ADDED MORE
HIGH CLOUDS FOR TODAY AND THIS EVENING PER SATELLITE LOOP.

LONG TERM...TUE THROUGH SATURDAY...
A HIGHLY AMPLIFIED UPPER TROUGH JUST WEST OF THE FORECAST AREA WILL
BEGIN TO LOSE AMPLITUDE TUE. THE RIDGE WILL CONTINUE LOSING
AMPLITUDE TUE NIGHT AND WED AS IT BECOMES TILTED TOWARD THE
NORTHWEST. THE ECMWF AND GFS SOLUTIONS DIVERGE THU ALTHOUGH BOTH
INDICATE RELATIVELY FLAT UPPER FLOW OVER THE FORECAST AREA. PREFER
THE ECMWF SOLUTION FRI AND SAT BECAUSE IT HAS A PROVEN TRACK RECORD
OVER THE COURSE OF THIS WINTER. THIS PUTS THE AREA UNDER RELATIVELY
ENERGETIC NORTHWESTERLY FLOW ALOFT FRI AND SAT. SURFACE DOWNSLOPE
FLOW WILL PRODUCE DRY AND VERY MILD DAYS TUE AND WED WITH THE USUAL
AREAS OF BRISK WINDS. A COLD FRONT WILL PASS THROUGH THE REGION WED
NIGHT AND WILL USHER IN COLDER CONDITIONS WITH A CHANCE OF SNOW AND
RAIN FOR THU. AREAS OF BRISK WINDS WILL OF COURSE PERSIST THU. COLD
AIR ADVECTION WILL CONTINUE FRI WITH A CHANCE OF LIGHT SNOW FROM THE
MOUNTAINS WESTWARD. SAT WILL HAVE TEMPS AT OR SLIGHTLY ABOVE NORMAL
WITH A CHANCE OF LIGHT SNOW PRIMARILY FROM THE MOUNTAINS WESTWARD.

AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 5 PM SUNDAY FOR NEZ001-NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...JR
Hazardous weather outlook, Jan 18, 5:42 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
542 AM MST SUN JAN 18 2009

WYZ059>070-191245-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
542 AM MST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL BE POSSIBLE EACH DAY THURSDAY THROUGH SATURDAY
PRIMARILY OVER AND NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-191245-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
542 AM MST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 5 PM THIS AFTERNOON. NORTHWEST
WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 50 MPH UNTIL
LATE AFTERNOON. AFTER THAT TIME...WINDS WILL DECREASE TO 15 TO 30
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 18, 8:10 AM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
810 AM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     NON-TSTM WND GST 7 NW GLEN               42.68N 103.68W
01/18/2009  M47 MPH          SIOUX              NE   MESONET

0746 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M54 MPH          DAWES              NE   MESONET

0746 AM     NON-TSTM WND GST 4 SW SCOTTSBLUFF        41.83N 103.71W
01/18/2009  M35 MPH          SCOTTS BLUFF       NE   MESONET

&&

DDEAL
Local storm report, Jan 18, 9:01 AM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 AM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND GST 5 ESE MOUNT EDNA        42.26N 103.78W
01/18/2009  M35 MPH          SIOUX              NE   MESONET

0842 AM     NON-TSTM WND GST 6 WNW GLEN              42.66N 103.68W
01/18/2009  M51 MPH          SIOUX              NE   MESONET

0826 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M52 MPH          DAWES              NE   MESONET

0827 AM     NON-TSTM WND GST 5 E HEMINGFORD          42.32N 102.98W
01/18/2009  M40 MPH          BOX BUTTE          NE   MESONET

&&

DDEAL
Local storm report, Jan 18, 10:28 AM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     NON-TSTM WND GST 7 NW GLEN               42.68N 103.68W
01/18/2009  M56 MPH          SIOUX              NE   MESONET

1005 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M57 MPH          DAWES              NE   MESONET

1005 AM     NON-TSTM WND GST KIMBALL                 41.23N 103.66W
01/18/2009  M36 MPH          KIMBALL            NE   AWOS

&&

DDEAL
Local storm report, Jan 18, 11:30 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1130 AM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     NON-TSTM WND GST 10 SSE HARRISON         42.56N 103.78W
01/18/2009  M53 MPH          SIOUX              NE   MESONET

1041 AM     NON-TSTM WND GST 7 NW GLEN               42.68N 103.68W
01/18/2009  M56 MPH          SIOUX              NE   MESONET

1053 AM     NON-TSTM WND GST CHADRON                 42.83N 103.00W
01/18/2009  M51 MPH          DAWES              NE   ASOS

1105 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M57 MPH          DAWES              NE   MESONET

1053 AM     NON-TSTM WND GST ALLIANCE                42.10N 102.87W
01/18/2009  M43 MPH          BOX BUTTE          NE   ASOS

1049 AM     NON-TSTM WND GST 5 E HEMINGFORD          42.32N 102.98W
01/18/2009  M44 MPH          BOX BUTTE          NE   MESONET

1105 AM     NON-TSTM WND GST 6 SE HARRISBURG         41.49N 103.66W
01/18/2009  M50 MPH          BANNER             NE   MESONET

1110 AM     NON-TSTM WND GST KIMBALL                 41.23N 103.66W
01/18/2009  M39 MPH          KIMBALL            NE   AWOS

1043 AM     NON-TSTM WND GST 1 E PINE BLUFFS         41.18N 104.05W
01/18/2009  M43 MPH          KIMBALL            NE   MESONET

1104 AM     NON-TSTM WND GST 1 S DALTON              41.40N 102.97W
01/18/2009  M57 MPH          CHEYENNE           NE   MESONET

1053 AM     NON-TSTM WND GST ALLIANCE                42.10N 102.87W
01/18/2009  M43 MPH          BOX BUTTE          NE   ASOS

1110 AM     NON-TSTM WND GST 2 W BROWNSON            41.17N 103.11W
01/18/2009  M50 MPH          CHEYENNE           NE   MESONET

&&

DDEAL
Local storm report, Jan 18, 11:58 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1158 AM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     NON-TSTM WND GST AGATE                   42.41N 103.78W
01/18/2009  M41 MPH          SIOUX              NE   MESONET

1126 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M60 MPH          DAWES              NE   MESONET

1124 AM     NON-TSTM WND GST 1 S DALTON              41.40N 102.97W
01/18/2009  M58 MPH          CHEYENNE           NE   MESONET

1124 AM     NON-TSTM WND GST 1 S DALTON              41.40N 102.97W
01/18/2009  M58 MPH          CHEYENNE           NE   MESONET

1130 AM     NON-TSTM WND GST 2 W BROWNSON            41.17N 103.11W
01/18/2009  M50 MPH          CHEYENNE           NE   MESONET

&&

DDEAL
Local storm report, Jan 18, 12:18 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1218 PM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     NON-TSTM WND GST 11 SW MARSLAND          42.32N 103.44W
01/18/2009  M49 MPH          SIOUX              NE   MESONET

1148 AM     NON-TSTM WND GST 5 ESE MOUNT EDNA        42.26N 103.78W
01/18/2009  M46 MPH          SIOUX              NE   MESONET

1201 PM     NON-TSTM WND GST 7 NW GLEN               42.69N 103.68W
01/18/2009  M58 MPH          SIOUX              NE   MESONET

1145 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M65 MPH          DAWES              NE   MESONET

1145 AM     NON-TSTM WND GST 6 SE HARRISBURG         41.49N 103.66W
01/18/2009  M63 MPH          BANNER             NE   MESONET

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Sioux

When
January 18, 12:29 PM MST to 3:00 PM MST
Where
Sioux forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet

A few gusts in excess of 60 mph were recorded east of Harrison, Nebraska.

High Wind, Cheyenne

When
January 18, 12:41 PM MST to 2:44 PM MST
Where
Cheyenne forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Several strong wind gusts around 60 mph were recorded around Sidney, Nebraska.

High Wind, Box Butte

When
January 18, 12:49 PM MST
Where
Box Butte forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Strong wind gust was recorded near Hemingford, Nebraska.

High Wind, Dawes

When
January 18, 1:25 PM MST to 5:00 PM MST
Where
Dawes forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Strong wind gust was recorded near Chadron State Park.

High Wind, Banner

When
January 18, 1:25 PM MST
Where
Banner forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Strong wind gust was recorded southeast of Harrisburg, Nebraska.

High Wind, Scotts Bluff

When
January 18, 1:49 PM MST
Where
Scotts Bluff forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Strong wind gust was recorded southwest of Scottsbluff, Nebraska.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142380, 142385, 142382, 142381, 142384, 142383.